EconPapers    
Economics at your fingertips  
 

Can Immigration Save Small-Town America? Hispanic Boomtowns and the Uneasy Path to Renewal

Patrick J. Carr, Daniel T. Lichter and Maria J. Kefalas

The ANNALS of the American Academy of Political and Social Science, 2012, vol. 641, issue 1, 38-57

Abstract: In the often polarized discussions over immigration, the point is sometimes missed that immigration often brings immediate and tangible benefits. Nowhere is this truer than in the hollowing-out parts of America. Many nonmetropolitan counties in America have seen net out-migration for decades. While young people have always left small towns, the loss of this group comes at a time when opportunities for those who stay have been severely reduced. One trend that runs counter to the decline of many nonmetro areas is the influx of immigrants, the majority of Hispanic origin, during the 1990s and 2000s. The authors argue that if immigration is “done right,†it can provide a lifeline to many places that are hollowing out. In this article, the authors outline the complex nature of immigration in rural America and offer two case studies of small towns, one where immigration became a lightning rod for controversy and division and one where the process has occurred with little divisiveness and a great deal of success. The authors conclude with some policy suggestions as to how to better accommodate immigration in rural America.

Keywords: immigration; rural; small towns; social change; policy (search for similar items in EconPapers)
Date: 2012
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1)

Downloads: (external link)
https://journals.sagepub.com/doi/10.1177/0002716211433445 (text/html)

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:sae:anname:v:641:y:2012:i:1:p:38-57

DOI: 10.1177/0002716211433445

Access Statistics for this article

More articles in The ANNALS of the American Academy of Political and Social Science
Bibliographic data for series maintained by SAGE Publications ().

 
Page updated 2025-03-19
Handle: RePEc:sae:anname:v:641:y:2012:i:1:p:38-57